Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2020, 5:09 PM MDT for Juab County, Millard County, Tooele County, Utah. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2020, 5:09 PM MDT (23:09 UTC)
- Expired
- May 30, 2020, 6:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juab County, UT, Millard County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:25 PM MDT | TSTM WND GST 67 | 16 Sw Dugway, UT | MESONET STATION DPG11 15.8 SW DUGWAY (DUGWAY). |
| May 30, 5:30 PM MDT | TSTM WND GST 91 | 14 Sw Dugway, UT | DEPT OF DEFENSE DUGWAY PROVING GROUND SENSORS ON CAMEL BACK MOUNTAIN REPORTED A 91MPH GUST AT 2M SENSOR HEIGHT AND A 92MPH GUST AT 10M HEIGHT. COMMUNICATED WITH DUGWAY PERSONNEL WHO CONFIRMED THE MEASUREMENTS AND BELIEVE THEY ARE PLAUSIBLE GIVEN THE RIDGETOP S |
| May 30, 5:30 PM MDT | TSTM WND GST 92 | 14 Sw Dugway, UT | DEPT OF DEFENSE DUGWAY PROVING GROUND SENSORS ON CAMEL BACK MOUNTAIN REPORTED A 91MPH GUST AT 2M SENSOR HEIGHT AND A 92MPH GUST AT 10M HEIGHT. COMMUNICATED WITH DUGWAY PERSONNEL WHO CONFIRMED THE MEASUREMENTS AND BELIEVE THEY ARE PLAUSIBLE GIVEN THE RIDGETOP S |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 3299 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WUUS55 KSLC 302309 SVRSLC UTC023-027-045-310000- /O.NEW.KSLC.SV.W.0008.200530T2309Z-200531T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 509 PM MDT Sat May 30 2020 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Northern Millard County in central Utah... Central Juab County in central Utah... South central Tooele County in northern Utah... * Until 600 PM MDT * At 509 PM MDT, a severe thunderstorm was located 8 miles northeast of Fish Springs Wildlife Refuge, or 34 miles southwest of Dugway English Village, moving north at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dugway English Village, Utah Test and Training Range South, Dugway Proving Ground Test Range, Fish Springs Wildlife Refuge and Skull Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3955 11289 3955 11338 4048 11354 4045 11262 TIME...MOT...LOC 2309Z 186DEG 42KT 3991 11322 HAIL...<.75IN WIND...60MPH $$ MPS
2 follow-up statements
204
WWUS55 KSLC 302326
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
526 PM MDT Sat May 30 2020
UTC027-302335-
/O.CAN.KSLC.SV.W.0008.000000T0000Z-200531T0000Z/
Millard UT-
526 PM MDT Sat May 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MILLARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3972 11284 3976 11342 4048 11354 4045 11262
TIME...MOT...LOC 2325Z 186DEG 42KT 4010 11319
$$
UTC023-045-310000-
/O.CON.KSLC.SV.W.0008.000000T0000Z-200531T0000Z/
Juab UT-Tooele UT-
526 PM MDT Sat May 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL JUAB AND SOUTH CENTRAL TOOELE COUNTIES...
At 525 PM MDT, a severe thunderstorm was located near Dugway Proving
Ground Test Range, or 25 miles southwest of Dugway English Village,
moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dugway English Village, Utah Test and Training Range South, Dugway
Proving Ground Test Range, Fish Springs Wildlife Refuge and Skull
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 11284 3976 11342 4048 11354 4045 11262
TIME...MOT...LOC 2325Z 186DEG 42KT 4010 11319
HAIL...<.75IN
WIND...60MPH
$$
MPS236
WWUS55 KSLC 302357
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
557 PM MDT Sat May 30 2020
UTC023-045-310007-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-200531T0000Z/
Juab UT-Tooele UT-
557 PM MDT Sat May 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUAB AND SOUTH
CENTRAL TOOELE COUNTIES WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3972 11284 3976 11342 4048 11354 4045 11262
TIME...MOT...LOC 2357Z 186DEG 42KT 4045 11314
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:12 PM MDT, 57 minutes earlier.
Area forecast discussion, May 30, 4:12 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 PM MDT Sat May 30 2020
.SYNOPSIS...A moist southerly flow aloft over the eastern two-
thirds of Utah and southwest Wyoming will fuel showers and
thunderstorms through this evening. Drier air to the west will
spread across area beginning Sunday. Warm temperatures and dry
conditions will persist through early in the upcoming week.
&&
.SHORT TERM (Through 12Z Tuesday)...The high amplitude ridge along
the spine of the Rockies with the upstream trough lifting north-
northeast through California/western Nevada has left the Great
Basin under a strong southerly flow aloft this afternoon.
Scattered showers and thunderstorms have formed along the boundary
between the narrow tongue of dry air aloft across extreme western
Utah and the moist air mass across the eastern two-thirds of the
state. This convection has increased rapidly as the air mass
destabilized at peak heating with some dynamic support from the
trough to the west over Nevada. Strong convection is becoming
increasingly common, with strong wind gusts the main issue with
these showers/thunderstorms. Suspect that convection will remain
active along the moisture discontinuity through early evening,
then gradual dissipate with the loss of daytime heating.
Drier air pooled across southern/central Nevada this afternoon
will spread east across Utah later tonight as the trough over
Nevada lifts north-northeast toward the northern Rockies. A
substantially drier air mass will cover much of the state by
Sunday evening, with this dry air remaining in place in early next
week. Temperatures will cool a bit on Sunday, though remaining
well above normal Sunday and continuing that way into early in
the upcoming week.
.LONG TERM (After 12z Tuesday)...To begin the period a near cutoff
low will be orienting off the SoCal coast, with a more progressive
belt of westerlies extending inland from the PacNW and across the
northern Rockies region. The col between the two is expected to set
up over NorCal, but modest convergence looks to set up downstream
over southern Idaho and northern Utah through midweek. Not much to
note regarding sensible weather with this, outside of a slight
chance of mountain based convection and temps roughly 10 degrees
above seasonal norms.
The primary focus of the period keys in on Friday when the
aforementioned cut off begins to absorb back into the mean flow
while lifting northeast across the eastern Great Basin region.
Ensemble clusters do have a bit of spread regarding timing and
amplitude of this feature as it lifts, but the big picture of
increasingly active weather during the day and into the overnight
hours remains. Modest cooling for Saturday remains possible as well
depending on model of choice, but this will largely revolve around
whether the deeper amplitude solutions win out or not.
&&
.AVIATION...A continuation of showers and storms in the vicinity of
the terminal will be maintained through roughly 02-03z this evening.
Elevated potential for gusty outflow will be the primary impact
through that time, with periodic wind gusts of 40-50mph at times
possible. After 03z these showers/storms should lift largely to the
north while dissipating for the overnight hours.
&&
.FIRE WEATHER...Strong high pressure just to the east of Utah and low
pressure moving north through the western Great Basin has produced
gusty southerly winds across much of western and southern Utah this
afternoon. Winds will remain elevated through this evening.
A substantial moisture plume generally east of the I-15 corridor will
produce scattered showers and thunderstorms through the evening hours.
Gusty and erratic winds will accompany the showers and storms early
this evening, with isolated wetting rains developing later in the
evening with some of the stronger showers and storms.
Drier air currently over Nevada will spread east across much of Utah
beginning later tonight and continuing through Sunday. Gusty southwest
winds and low humidity across east-central Utah will produce critical
fire weather conditions at the lower elevations Sunday afternoon and
early evening. Dry conditions and above normal temperatures will
continue into early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT Sunday for UTZ492-495-497-498.
Wind Advisory until 9 PM MDT this evening for UTZ005-015-016.
Red Flag Warning from noon to 8 PM MDT Sunday for UTZ489.
WY...None.
&&
CONGER/MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, May 30, 5:40 AM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 540 AM MDT Sat May 30 2020 UTZ001>016-019>021-517-518-WYZ021-311300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 540 AM MDT Sat May 30 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Southwesterly winds will increase today, with gusts 40 to 50 mph expected this afternoon and evening across much of western Utah. Strong winds will also support critical fire weather conditions today, especially when combined with low humidities and dry fuels across portions of southern and central Utah. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions will continue Sunday and potentially into Monday for portions of central and southern Utah due to gusty winds, low humidities, and dry fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, May 30, 4:04 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
404 PM MDT Sat May 30 2020
UTZ015-517-302300-
Central and Southwest Mountains UT-West Central Utah UT-
404 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLARD AND CENTRAL
JUAB COUNTIES UNTIL 500 PM MDT...
At 402 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms across northern Millard and central
Juab counties...moving north at 30 mph. The strongest storm was
located 10 miles southwest of Scipio.
Microbust wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Delta, Hinckley, Oak City, Leamington, Lynndyl, Abraham, Little
Sahara State Park, Mc Cornick, Sutherland, Sugarville and Greenwood.
This includes the following highways...
US Route 6 between mile markers 55 and 119.
US Route 50 between mile markers 90 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 3912 11226 3912 11323 3990 11326 3989 11268
3988 11238 3970 11223
TIME...MOT...LOC 2202Z 191DEG 26KT 3919 11225
MPSLocal storm report, May 30, 4:08 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 NE FILLMORE 39.00N 112.30W
05/30/2020 M68 MPH MILLARD UT MESONET
UDOT SITE UTCIR
&&
DVCSpecial weather statement, May 30, 4:27 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Sat May 30 2020
UTZ001-007-302315-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
427 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CACHE COUNTY UNTIL 515 PM MDT...
At 426 PM MDT, National Weather Service Doppler radar indicated a
decaying thunderstorm near Wellsville, or near Logan...moving north
at 35 mph.
Microbust wind gusts up to 50 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Hyrum, Wellsville, Lewiston, Trenton, Utah
State University, Benson, Peter, North Logan, Providence, Nibley,
Hyde Park, Richmond, Millville, River Heights and, Mendon.
This includes US Route 89 between mile markers 459 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4159 11180 4169 11197 4200 11205 4199 11164
4174 11170
TIME...MOT...LOC 2226Z 190DEG 29KT 4169 11191
MPSLocal storm report, May 30, 4:35 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 5 NW BRIGHAM CITY 41.56N 112.08W
05/30/2020 M62 MPH BOX ELDER UT MESONET
DOT MESONET SITE
&&
DVCSpecial weather statement, May 30, 4:37 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Sat May 30 2020
UTZ006-007-009-302315-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Western Uinta Mountains UT-
437 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND WEST
CENTRAL SUMMIT COUNTIES UNTIL 515 PM MDT...
At 437 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over East Canyon State Park, or 8 miles west of
Coalville...moving north at 25 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Coalville, East Canyon State Park, North Snyderville Basin, Henefer,
Emory, Hoytsville, Croydon, Echo and Echo Reservoir.
This includes the following highways...
Interstate 84 between mile markers 106 and 119.
Interstate 80 in Utah between mile markers 151 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4077 11147 4088 11168 4114 11161 4112 11134
4097 11113
TIME...MOT...LOC 2237Z 202DEG 20KT 4090 11155
MPSSpecial weather statement, May 30, 4:50 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 450 PM MDT Sat May 30 2020 UTZ005-302330- Great Salt Lake Desert and Mountains UT- 450 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES UNTIL 530 PM MDT... At 449 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Clive, or 33 miles west of Grantsville... moving north at 30 mph. Microburst wind gusts to 55 mph will be possible. Locations impacted include... Clive and Utah Test and Training Range North. This includes Interstate 80 in Utah between mile markers 42 and 62. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4062 11288 4061 11322 4109 11334 4111 11290 TIME...MOT...LOC 2249Z 176DEG 24KT 4074 11308 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:53 PM MDT | Special Weather Statement | SLC | Iron | 37 min |
| May 30, 3:08 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 37 min |
| May 30, 3:12 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 33 min |
| May 30, 3:17 PM MDT | Special Weather Statement | SLC | Davis | 43 min |
| May 30, 3:20 PM MDT | Special Weather Statement | SLC | Kane | 25 min |
| May 30, 3:35 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 25 min |
| May 30, 3:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 61 min |
| May 30, 3:55 PM MDT | Special Weather Statement | SLC | Rich | 35 min |
| May 30, 4:04 PM MDT | Special Weather Statement | SLC | Juab | 56 min |
| May 30, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 38 min |
| May 30, 4:27 PM MDT | Special Weather Statement | SLC | Cache | 48 min |
| May 30, 4:37 PM MDT | Special Weather Statement | SLC | Morgan | 38 min |
| May 30, 4:50 PM MDT | Special Weather Statement | SLC | Tooele | 40 min |
| May 30, 5:06 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 24 min |
| May 30, 5:10 PM MDT | Special Weather Statement | SLC | Utah | 35 min |
| May 30, 5:13 PM MDT | Severe Thunderstorm Warning | SLC | Rich | 32 min |
| May 30, 5:22 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| May 30, 5:29 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 31 min |
| May 30, 5:43 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 62 min |
| May 30, 5:49 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 56 min |
| May 30, 5:51 PM MDT | Special Weather Statement | SLC | Rich | 39 min |
| May 30, 5:56 PM MDT | Special Weather Statement | SLC | Wasatch | 34 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.